When considering to use the T code, simply tell the truth.
Is your institution reluctant to code a T code? Are your quality professionals concerned about being penalized for any complication that crops up during the patient stay? Are they asking the clinical documentation integrity (CDI) team to contrive by any means to avoid coding “adverse effect of drug?”
A loyal Talk Ten Tuesday listener asked whether a policy should be devised to query the provider as to whether the medication effect is inherent to avoid inappropriate penalty. It may be that you will need to query, but you need to understand the factors that enter into determining whether it is indicated or not.
We need to review definitions and concepts.
Reactions from medications given to the wrong patient or in the wrong dosage are considered poisoning. This is a subset of medication errors; sometimes a patient receives the wrong medication without any untoward effects. This is still considered an error. Most institutions have some internal mechanism to record and address medication errors.
We are addressing medications given to the correct patient and administered as prescribed.
Side effects are signs or symptoms that occur from therapeutically administered medication and are not unexpected. They are predictable and common and usually result in little or no change in patient management. Dry mouth from an anticholinergic is an example. Certain patient characteristics predispose a person to experience side effects, like advanced age or polypharmacy.
Not all side effects are detrimental. A glioblastoma patient who is anorexic and malnourished welcomes having his appetite stimulated by steroids. An adverse effect of a drug is when the side effect is undesirable, and it exceeds the expected level or degree of a mere side effect.
- Nausea from an antibiotic – side effect. Erythromycin causing intractable vomiting and a Mallory-Weiss tear – T36.3X5A, adverse effect of macrolides.
- Hypokalemia of 3.2 from diuretic requiring 40 mEq of potassium – side effect (mild hypokalemia is a known and expected consequence). Hypokalemia of 1.7 from same diuretic causing torsade de pointes requiring resuscitation and ICU monitoring – T50.1X5A, adverse effect of loop diuretics.
Let us look at adverse drug events or ADEs. The Institute of Medicine defines an ADE as “an injury resulting from medical intervention related to a drug.” It encompasses all harms occurring during medical care whether in a therapeutic or supratherapeutic dosage. Thus, ADE includes overdoses, allergic or idiosyncratic reactions, and adverse drug reactions.
Adverse drug reaction (ADRs) is the subset of ADE in which harm occurs in cases of medications at normal doses. ADR is synonymous with adverse effect of drug or adverse drug effect.
The Patient Protection and Affordable Care Act (also known as the Affordable Care Act) included changes aimed at improving health care quality and ensuring patient safety. One of the actions was to establish the National ADE Action Plan. They sought out high-priority drug classes which were commonly used and resulted in a large number of mishaps which were dangerous and largely preventable. The Steering Committee settled on anticoagulants, diabetes agents, and opioids for their initial targets.
The report is very complex and my take on it is there is no perfect way to pick up on these ADEs. There are passive voluntary reporting venues, such as the FDA Adverse Event Reporting Program (FAERS), and active surveillance systems, like AHRQ and CDC programs.
However, the key to being able to pick up these issues is utilization of the correct codes. If external causes of injury codes are not applied, the ADE may not be discoverable (unless someone were to actively read the record).
For instance, the diabetes agents that are being surveilled are associated with severe hypoglycemia, defined as requiring third-party assistance or resulting in a blood glucose lower than 40 mg/dL. Needing a sip of orange juice doesn’t qualify. The code, E11.649, Type 2 DM with hypoglycemia without coma, will not be sufficient to pick up the ADR.
Likewise, a patient with bleeding complicated by being on an anticoagulant in a purportedly therapeutic dosage should be described as D68.32, Hemorrhagic disorder due to extrinsic circulating anticoagulants with T45.515A, Adverse effect of anticoagulants. The coding should reflect the situation of the patient.
When should you pick up a T code? When it is true. I think the crux of the matter is the word, “harm.” Similar to the criteria for considering a condition a valid secondary diagnosis, there are criteria which constitute a reaction sufficiently noxious to conclude ADR. An unexpected, unintended, undesired, or excessive response to a drug that results in any of the following might qualify:
- Requires discontinuing the drug
- Requires changing the drug therapy
- Requires significant dose modification
- Necessitates admission/observation in the hospital
- Prolongs stay in a health care facility
- Necessitates work-up or treatment of the adverse effect
- Significantly complicates the diagnosis or treatment
- Results in temporary or permanent disability or death
If you are unsure, you can query. The questions you are trying to get your provider to answer are, “Is this reaction exaggerated or unusual, above and beyond what would be expected from a typical patient taking this medication at this dosage? Did the reaction require substantial additional work-up, treatment, monitoring, or did it increase length of stay?”
The question to ponder is: Is this sign or symptom typical and relatively innocuous, or is it unusual, alarming, and potentially dangerous? Former…side effect, latter…adverse drug effect and use that T code.
Use a code to represent the adverse effect, like T88.6XXA, Anaphylactic reaction due to adverse effect of correct drug or medicament properly administered or L27.0, Generalized skin eruption due to drugs and medicaments taken internally. Then, and these even instruct us to do so, use an additional code for adverse effect from T36-T50 with fifth or sixth character 5.
If a surgeon is having more than their share of postop incision infections and dehiscence, we don’t want to do contortions to get them to represent a complication as an inherent consequence such that we can’t detect their falling out of the quality metric. We want him to wash his hands better! If a medication is causing bad reactions or having serious consequences, we don’t want to whitewash it. If it is preventable, we want to prevent it in the future. If it is a function of the medication, perhaps the medication needs to be taken off the market.
In conclusion, my answer to how to approach adverse effects is exactly the same as how to address potential postprocedural complications. Tell the truth. Let the quality metrics fall where they belong.
Listen to Dr. Remer every Tuesday on Talk Ten Tuesdays, 10 a.m. ET.